Archived Articles

Share This Article  

Medical Nutrition Therapy

for Residents with C. Difficile-Associated Disease and Antibiotic-Associated Diarrhea

By Jennifer Sallit, PhD, RD
Scientific Director, Medical Nutrition USA, Inc.

Introduction

Clostridium difficile (C. diff) is a spore-forming bacterium that releases toxins in the intestine, causing mucosal inflammation, intestinal damage and diarrhea. It is one of the most common nosocomial infections, with incidence and severity on the rise and reaching epidemic levels in the U.S. This is possibly due to the increased use of broad-spectrum antibiotics and the emergence of a C. diff strain that has increased virulence.

Long-term care (LTC) residents are at especially high risk because of their extended length of stay, advanced age, frequent hospitalizations and the widespread use of antibiotics.1 Between 50 percent and 75 percent of residents in LTC are exposed to one or more courses of antibiotics over a 12-month period.2,3,4,5,6

Up to 33 percent of LTC residents treated with an antibiotic acquire C. diff, with a 44 percent rate of recurrence within one to two months.7,8 Furthermore, up to 65 percent of residents who have suffered two or more episodes will have another recurrence. 8 In the last decade, there has been a 500 percent increase in antibiotic-associated diarrhea (AAD). C .diff accounts for between 15 percent and 25 percent of all episodes of AAD.9 Even when an outbreak is not occurring, the prevalence of C. diff colonization in LTC can be up to 20 percent, compared with less than 3 percent in healthy adults.10,11,12

Studies have conservatively estimated the national cost of C. difficile-associated disease (CDAD) to be between $1 billion and $3.2 billion.13,14

To read the complete article, simply subscribe to Embrace today!
Subscriptions are complimentary to ProMed customers.